Utah, 2024Dense Fog in Utah, December 29, 2024
December 29, 2024 · NWS GJT · 2 events in 2 counties and zones
As several weak systems moved through the area during the last week of 2024, they helped to create pools of rich moisture trapped in the lower elevation valleys. These pools of moisture condensed during the overnight period into widespread areas of dense fog.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As several weak systems moved through the area during the last week of 2024, they helped to create pools of rich moisture trapped in the lower elevation valleys. These pools of moisture condensed during the overnight period into widespread areas of dense fog. The lower elevation river valleys of eastern Utah and western Colorado were mainly effected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 28, 9:20 PM MST, 5 hours 10 minutes earlier. Its key messages:
- Dense fog may form again tonight with plenty of low level moisture in place and clearing skies moving into many areas by morning.
- Snow accumulations and gusty winds are expected to be impactful overnight and again Sunday night into Monday. Winter weather highlights are in place for a number of mountain areas in northern and central Colorado. See the Watches/Warnings/Advisories section for details.
- Colder air moving in early next week will bring temperatures back to more late December normal readings.
- Passing moisture and weak storms will continue to bring light mountain snow the area through next week.
Area forecast discussion, Dec 28, 9:20 PM MST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
920 PM MST Sat Dec 28 2024
.KEY MESSAGES...
- Dense fog may form again tonight with plenty of low level
moisture in place and clearing skies moving into many areas
by morning.
- Snow accumulations and gusty winds are expected to be
impactful overnight and again Sunday night into Monday. Winter
weather highlights are in place for a number of mountain areas
in northern and central Colorado. See the
Watches/Warnings/Advisories section for details.
- Colder air moving in early next week will bring temperatures back
to more late December normal readings.
- Passing moisture and weak storms will continue to bring light
mountain snow the area through next week.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 258 PM MST Sat Dec 28 2024
IVT cross sections continue to show the apex of these recent AR
events peaking tonight with a gradual downturn into early next week
back to more normal levels. However there is still another
artificial peak produced tomorrow evening as stronger winds arrive
with a more robust and colder wave moving through the flow. So
headlines still look on track for tonight with snow expected to pick
up through the evening as this highly anomalous moisture works
through. Again this will be highly orographic driven event with warm
advective kicking in overnight as transitory ridging builds in from
the West. The high mountains of the Park will again capture the
highest amount of water in this pattern. Low SLRs will continue in
the 10-12:1 range in this regime. There is evidence of this on the
Champagne Cam in the Park Range which is covered in Sierra Cement.
Another break in the heavier snow production comes in by mid morning
as the ridge and peak in warm advection push through ahead of the
approaching short wave. This next wave digs into our NW CWA by
sunset and into our southern mountains not long after midnight. Much
colder air arrives with the system to not only give us a convective
boost again but also the snow should begin to turn upside down with
SLR moving into the teens by sunrise on Monday and only getting
fluffier through the day. Stronger winds will be coming with this
system and should begin to blow this lighter snow
around...especially over the spine of the northern divide mountains.
Therefore another round of winter headlines have been issued for
tomorrow evening into Monday for the Vail Pass area up to the
Wyoming border. See the products and snow probability maps for more
details on amounts. Fog and temperatures remain a secondary
challenge to the forecast. Will persistence win and more fog develop
in the spots from the past few days? Unfortunately confidence...like
my fog forecasting skills are lower than average. As the ridge
bulges northward tonight it looks like clearing will move into some
areas and this may be just enough to trigger more dense fog with the
PBL nice and saturated after the past few days. Temperatures will
main relatively mild in the WAA pattern with highs warming some 5 to
10 degrees assuming we can scour out any fog and low clouds by early
afternoon.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 258 PM MST Sat Dec 28 2024
The ongoing active weather pattern continues into the long term.
After a brief lull in precipitation Sunday evening, another round of
snowfall begins overnight Sunday into Monday. A final surge of
moisture from an atmospheric river will elevate PWAT anomalies.
There is uncertainty with just how much moisture will be available
during this event, as the ECMWF Ens has PWAT anomalies increasing to
over 200% of normal for much the northern part of our CWA, while the
GFS Ens keeps PWAT anomalies around 150% of normal. Regardless,
orographic lift from northwesterly flow and upper-level support will
produce another another snow event for the northern and central
Colorado mountains, with the greatest forecasted snow accumulations
in the Park Range.
This event should generally wrap up by Monday evening, but continued
light snowfall is possible in the northern and central Colorado
mountains as northwesterly flow continues to support orographic
lift. However, these amounts should be limited by a lack of moisture
as PWAT anomalies drop to well below 100% with the exit of the
atmospheric river that has been driving snowfall in our area.
Starting Tuesday dry air and high pressure building to our west
should keep weather conditions generally quiet, but additional
mountain snow is not out of the question through the end of the long
term, especially as moisture increases towards next weekend.
Confidence is pretty low regarding snowfall beyond Tuesday due to
model discrepancies regarding timing of any passing weak
disturbances.
The long term begins with a drop in temperatures as a cold front
passes through our CWA Monday. Areas of higher terrain will feel
this difference the most, with high temperatures going from 5 to 10
degrees above average Sunday to near or below average Monday.
Temperatures should gradually warm towards the end of the long term
with ridging aloft.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 915 PM MST Sat Dec 28 2024
KHDN, KASE and KEGE may experience snow showers tonight that result
in IFR/MVFR conditions. Elsewhere, stratus and or fog is possible
through the morning hours, but confidence on where is low attm.
Conditions should improve late morning before clouds associated
with the next round arrive in the afternoon and evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until 11 AM MST Sunday for COZ004.
Winter Storm Warning from 8 PM Sunday to 5 PM MST Monday for
COZ004.
Winter Weather Advisory until 11 AM MST Sunday for COZ010-013.
Winter Weather Advisory from 8 PM Sunday to 5 PM MST Monday
for COZ010-013.
UT...None.
&&
SHORT TERM...15
LONG TERM...GF
AVIATION...TGJTHazardous weather outlook, Dec 28, 4:34 AM MST, 21 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
434 AM MST Sat Dec 28 2024
COZ001>014-017>023-UTZ022>025-027>029-291145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
434 AM MST Sat Dec 28 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
High levels of near surface moisture have resulted in areas of fog,
locally dense in some locations, which will persist well into the
morning. Snow will increase again today as the latest disturbance
moves over the area this afternoon through tonight. Significant
snowfall amounts are expected with many mountain areas seeing from 4
to 8 inches with locally higher amounts, and from 8 to 14 inches
with locally higher amounts in the northern mountains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Several clippers in the northwest flow will bring additional snow off
and on over the northern and central Colorado mountains through
Friday. Atmospheric moisture will be decreased so aside from Sunday
night into Monday, additional snowfall amounts will be relatively
light as compared to the past several days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Dense Fog, Eastern Uinta Basin
- When
- December 29, 2:30 AM MST to 12:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
At approximately 2:30Am local time, the KVEL ASOS at Vernal Airport in Vernal, UT began reporting visibilities of 1/4 mile or less. In addition, satellite imagery indicated that this dense fog was widespread. As the sun rose, road cameras provided by the Utah Department of Transportation allowed for visual confirmation of the extent of this fog. Low sun angles allowed the fog to last through the morning and into the early afternoon before finally beginning to lift. No reports of injuries, damages, or fatalities were received.
Dense Fog, Grand Flat and Arches
- When
- December 29, 2:30 AM MST to 12:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
At around 2:30AM local time, the KCNY ASOS at Canyonlands Airport, about 10 miles north of Moab, UT, began reporting visibility reduced to 1/4 mile or less. In addition, satellite imagery indicated that the dense fog was widespread throughout the zone, particularly along well travelled highway corridors. As the sun rose, road cameras provided by the Utah Department of Transportation allowed for visual confirmation of the extent of the fog. This fog lingered through the morning before beginning to finally lift around 12PM local time. No reports of injuries, damages, or fatalities were received.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Guam Waters, December 29 to 30, 20244 deaths · 3 injured · 1 event
- Tornadoes and Damaging Winds in Georgia, December 29, 20243 injured · $6.5 million · EF1 · 63 events
- Strong Wind in West Virginia, December 29, 2024$97,000 · 39 events
- Tornadoes and Flood in North Carolina, December 29, 2024$28,000 · EF0 · 17 events
- Tornadoes and Damaging Winds in South Carolina, December 29, 2024EF1 · 14 events
- Tornadoes and Damaging Winds in South Carolina, December 29, 2024$30,000 · EF0 · 15 events
- Strong Wind in Ohio, December 29, 2024$33,000 · 9 events
- Damaging Winds in North Carolina, December 29, 2024$34,000 · 50 kt wind · 4 events
- High Wind in New York, December 29 to 30, 2024$26,000 · 55 kt wind · 6 events
- Tornado and Damaging Wind in Ohio, December 29, 2024$17,000 · EF0 · 2 events
- Damaging Winds in Georgia, December 29, 2024$15,000 · 50 kt wind · 4 events
- Flooding in North Carolina, December 29, 2024$15,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226702, 1226703.